Riding the rollercoaster

  • 4 replies
  • 51 subscribers
  • 466 views

My husband was diagnosed with stage 4 grade 4 glioma 7 weeks ago aged 47. It seemed to come from nowhere - I thought it was stress (a few days of headaches but then forgetting a few words made us call 111). He had surgery 3 weeks ago which apparently went well and although the first week of recovery and coming home was scary and hard things seemed to be progressing well. 

Since he came off the steroids a few days ago things have been harder. He seems to be ok for a day and then wiped out or struggling with speaking or feeling pressure in his head. Yesterday we saw his parents for lunch and it was a pretty good day but today he’s exhausted and sleeping all the time. 

How do you manage the ups and downs? Our boys are 17 and 19 and doing ok (relatively) but also finding the fluctuations hard to deal with. He’s normally so fit and healthy it’s like part of him has gone already. He starts 6 weeks of radiotherapy and chemotherapy in 10 days. The medical teams are being great but I’m struggling with how to prepare ourselves for what’s next and whether we’ll find a more stable “normal” any time soon. Thanks for reading x

  • Hi TrustedLeaf 

    a warm welcome to the group. So sorry to hear about all you and your family are going through.

    We've been riding this rollercoaster a bit longer than you but I can relate only too well to everything you've said. My husband (then 50) was diagnosed with  a stage 4 brain tumour (glioblastoma) in Sept 2020. Like your husband, it was out of the blue. He had a funny turn out running and forgot what words were...and things went from there to surgery  followed by the 6 weeks of oral chemo/radiotherapy.

    I'm not a doctor so can only speak from experience here. Those first few weeks are tough. Remember he's still recovering from major surgery and that takes time and patience. If he's feeling pressure in his head, especially after stopping the steroids, I'd maybe call the the doctor to report this. It may be he needs to restart the steroids. Don't underestimate the impact those tiny white pills can have. 

    My husband coped well with the 6 weeks of treatment. No major side effects apart from fatigue which hit around week 4 and lasted for a month afterwards. The CNS will prescribe strong anti- sickness pills for the first few days of the chemo tablets and lower strength ones to have just in case. My husband took the strong ones as he was told to but never needed the weaker ones. He was up and about every day as usual.

    As for how to manage the ups and downs- there are no hard and fast rules. Me, I take it one day at a time. On the tough days, I break the day down into manageable chunks eg if I can get to lunchtime, if I can get to dinner time, if I can get to bedtime. You are all going through an emotional journey, the boys included, and it takes time to process everything and adjust/accept the situation. Don't bottle up the emotions- I went through every emotion in the book and then some in those first few weeks as did our kids (Daughter 20 and Son 22 at the time)- show the emotions. It's the strongest and most resilient among us who let those emotions flow. Trust me. You need to take time for yourself. I get that right now it feels selfish to take "Me time" but you need it to recharge your wee batteries to put you in a better place to support your husband. The kids need it too. So go for that coffee, go to the gym, meet your friends, go for a walk . 

    I don't have all the answers but like too many others in the community have ridden the rollercoaster for a long time. It's a gruelling emotional ride. I'll not lie. We're 32 months down the line and heading into the final phase of the journey and I'm not too proud to admit I'm mentally, emotionally and physically exhausted. My kids are feeling the same.  Once you get through the 6 weeks of treatment life should be calmer for a bit to allow you time to adjust to whatever passes for normal these days but there are no guarantees here. Once my husband completed the 6 weeks of treatment, he declined all further offers of treatment.( A couple of months after the initial treatment cycle he was offered further chemo- 5 days of tablets/ 23 days rest) It was his decision to make and one I had to respect.

    I've written a few blogs for MacMillan that you might find useful. Here's the links -

    Caring for a partner with a brain tumour – a Community member’s story - Macmillan Online Community

    “I’m fine”: how do you really cope as a carer? - Macmillan Online Community

    This is safe and supportive space so please reach out here anytime. There's always someone about to listen who gets it, someone to hold your hand and to offer that virtual hug when its needed. You're not alone, We're here for you all.

    It’s always good to talk so please remember that you can also call the Macmillan Support Services on 0808 808 00 00 - most services are open 8am to 8pm, 7 days a week Clicking here to see what is available. This service provides lots of cancer information, emotional support, benefit and financial guidance or just a listening ear.

    There's also a lot of great information on the main website. here's a link you might fin helpful Supporting someone | Macmillan Cancer Support

    For now though, I'm sending you all a huge virtual hug and lots of positive energy. Stay strong. You're coping so much better here than you give yourself credit for (You'll just need to trust me on that.) Remember to breathe.

    love n hugs

    Wee Me xx

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi TrustedLeaf

    Welcone to this forum. I don’t post much but I’ve found following to be so helpful. There’s also the dedicated Glioblastoma forum, worth checking out. 

    I so relate to your post. My wife M (53) had surgery for Glioblastoma in November 2022 and we started on the same rollercoaster as you. M spent the first few weeks after surgery practising to walk again and gradually coming off steroids. She also had the bonus(!) that her anxiety / mental health condition which had been absent for 10 years reappeared thanks to the steroids. All settled now thanks to magic meds. 

    In just these five months we’ve been through so much already - although everything seems to be going well. I have to say, reading Wee Me’s comments and the many others on these forums helps to reassure me that our ups and downs are normal. We’ve found telling the children (youngest are 13 and 11) a really hard task but felt we had to in case others dropped something on them, meaning to be kind. They seem to be settled now but I don’t know how a recurrence would affect them. Or affect us…

    M doesn’t read forums bc she doesn’t want to read the negative stuff. Tbh I think she’s wise, it works for her. From reading the comments on these forums it seems that finding what works for you is an essential tool. There don’t seem to be ‘right’ responses. 

    Everything has changed. I’m still waiting for a new ‘normal’. M (and I) can be in the best mood, then suddenly the TV ads come on and they’re all for cancer charities, green funerals, will-writing etc. Don’t know if will ever get used to that. 

    I’m not saying much here, sorry. Sudden outpouring. Just - it’s still a rollercoaster and it’s only just beginning for us. Good luck. Have to say the past few weeks have been the closest I’ve ever been to M. Weird that. 

    H

  • Thanks so much for your reply Wee me. I had read some of your other comments and found them really helpful too. 
    I wondered about going back on the steroids too. When he was on a low dose things seemed so much better. I will mention it when we see them on Monday.

    On a separate note, why do these things always seem to happen on a weekend when you can’t speak to someone?

    Thank you for mentioning showing emotion. We’ve been very upfront with the boys about what’s happening but I’m worry that if they see me crying they’ll feel they have to comfort me rather than be ok with their own emotions. I’ve spoken to them about accessing some of the support available but right now they’re saying they don’t see the point “It’s not going to change anything”

    We’ve been focusing on a day at a time and mostly it works. Today has been really hard though. A couple of days ago he was clearing chunks of rubble out of a flower bed. Today he couldn’t take a shower. Being tired has brought him down and we’ve both had a good cry. Hopefully tomorrow will be better. 

    Thank you for being so honest about where you are now. You and your family sound incredibly strong so I will try to believe you when you say I’m doing OK. 

    I hope your roller coaster is in a stable place for a while longer. Thanks again x

  • Thanks so much HW66. I will take a look at the forum you suggested. Those steroids are incredibly powerful for something so small aren’t they? My husband had some disturbing hallucinations when he was on the high dose after surgery but everything settled down pretty well on the lower dose. 

    It is really comforting to know that we might find normality (of a kind) at some point. I’ve found each dip really hard to take - convinced it was the beginning of the end. As you say, reading about others’ experiences does make it a little easier. 
    And you are so right about adverts setting you off. Since my husband’s diagnosis I see things everywhere.

    It’s lovely to hear that you are M are closer than ever just now. I hope the same will be true for us again soon. 
    Thanks so much for taking the time to reply and I hope you and your family have stability for a good long while. 
    TL